Chlordiazepoxide is a prescription medicine used to treat certain anxiety disorders and symptoms of alcohol withdrawal. Chlordiazepoxide overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Chlordiazepoxide can be poisonous in high amounts.
Chlordiazepoxide is found in medicines with these names:
Other medicines may also contain chlordiazepoxide.
Below are symptoms of a chlordiazepoxide overdose in different parts of the body.
AIRWAYS AND LUNGS
- Difficulty breathing
- Shallow breathing
BLADDER AND KIDNEYS
- Difficulty urinating
EYES, EARS, NOSE, MOUTH, AND THROAT
- Double vision or blurred vision
- Rapid side-to-side movement of the eyes
HEART AND BLOOD
- Irregular heartbeat
- Low blood pressure
- Rapid heartbeat
- Drowsiness, stupor, even coma
- Feeling lightheaded, fainting
- Loss of balance or coordination
- Low body temperature
- Memory loss
- Seizures, tremors
- Weakness, uncoordinated movements
- Bluish-colored lips and fingernails
- Yellow skin
STOMACH AND INTESTINES
- Abdominal pain
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the medicine, and strength, if known
- When it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen, a tube through the mouth into the throat, and a breathing machine
- Chest x-ray
- CT scan (advanced brain imaging)
- ECG (electrocardiogram, or heart tracing)
- Intravenous (IV) fluids through a vein
- Medicines to reverse the effects of the drug and treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
With proper care, full recovery is likely. But people with aplastic anemia (suppression of red blood cell production by the bone marrow) or those who overdose on multiple different substances may not recover fully.
Aronson JK. Benzodiazepines. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:863-877.
Gussow L, Carlson A. Sedative hypnotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 159.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.